Utah, 2018Flash Flood in Utah, October 4, 2018
October 4, 2018 · NWS SLC · 1 event in 1 county or zone
Heavy rain brought isolated flash flooding to parts of northern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain brought isolated flash flooding to parts of northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 4, 2:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 4, 2:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
341 PM MDT Thu Oct 4 2018
.SYNOPSIS...One weather system will exit the region this
afternoon, however a secondary system will quickly follow,
pushing a cold front through the region tonight. An active
pattern is expected to continue into the upcoming weekend.
&&
.SHORT TERM (Through 00Z Sunday)...A weak shortwave over northeast
Nevada that is moving northeast ahead of the cold front over
western Nevada will keep the scattered showers and isolated
thunderstorms going this evening over northern Utah. The cold
front will arrive across extreme northwest Utah this evening and
to the SLC areas by about 1100pm to midnight. Numerous showers
and isolated thunderstorms will occur over the Wasatch Front and
Wasatch Mountains with and behind the cold front and associated
700 mb baroclinic zone. Snow levels will drop to between 7000 and
8000 ft by Friday morning with 1 to 5 inches possible above 8000
ft and 0.30 to 0.80 of an inch in the valleys. This storm system
will be much weaker as you move farther south with scattered
showers and 0.05 to 0.30 of an inch expected. The storm should
clear the CWA by early Friday afternoon as the 500mb vorticity
advection shifts eastward into far eastern Utah. Have backed off
on the PoPs for eastern Utah as the 700mb baroclinic zone weakens
in addition to downsloping winds drying the air mass. Increased
the westerly winds over this area as well for early Friday.
A second storm system will be arriving Saturday. However, both
the GFS and EC indicate a disturbance out running the next storm
system on Friday night bringing a threat of showers to western and
northern Utah. Otherwise, this second storm system will move in
Saturday bringing another round of showers and possible
thunderstorms, although the LIs are mainly positive across all but
southern Utah in the afternoon. The 700mb baroclinc zone is ill
defined with this second system as energy digs down the back side
of the trough and 700mb trough axis doesn't reach Utah until
Saturday evening. However, 500mb vorticity advection and some weak
jet dynamics should be sufficient to have likely showers across
much of the CWA by afternoon.
.LONG TERM (After 00Z Sunday)...A longwave trough will remain in
place across the region through the long term period, maintaining a
cool and active pattern across the forecast area. Two main features
rotating through the flow will bring the greatest threat for precip
to the area...the first deepening upper low Sunday into Monday, with
a secondary trough digging into the region during the midweek
period. 700mb temperatures fall to near -2C with the initial low,
which should bring snow levels down into the 7500-8000 range, while
the midweek wave is expected to drop snow levels into the 6500-7000
foot range across northern and central Utah.
&&
.FIRE WEATHER...Scattered showers and isolated thunderstorms
over northern Utah this afternoon will transition into widespread
showers and isolated thunderstorms tonight as a cold front moves
into the region. Numerous showers will occur with this front
across the north but less showers are expected with the southern
end of the front over southern Utah Friday. A short break in the
precip will occur Friday afternoon and evening. Another storm
system with slightly colder air will arrive Friday night and
remain across the area through Sunday. Snow levels will lower to
between 7000 and 8000 ft. A third storm will impact the region
Tuesday into Wednesday before a possible pattern change to warmer
and drier weather end of next week.
&&
.AVIATION...Showers and the occasional thunderstorm will pass in
the vicinity of SLC through the afternoon/evening. The main
impact from these storms would be erratic outflow winds although
brief cigs <7K ft and lightning are also possible. Outside of
storms strong southerly winds should prevail before a cold front
arrives around 05-07Z. Winds wills shift to the northwest at this
time with steadier precipitation and MVFR vsbys likely.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Seaman
FIRE WEATHER...Struthwolf
AVIATION...Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 4, 5:31 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
631 AM MDT Thu Oct 4 2018
UTZ001>016-019>021-517-518-WYZ021-051300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
631 AM MDT Thu Oct 4 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will gradually diminish today.
The next storm system will push a cold front into northern and
central Utah tonight. Precipitation is expected along the front
and may be locally heavy at times. Accumulating snow can be
expected over the higher terrain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Precipitation will continue along the cold front Friday morning
before diminishing. Much colder temperatures are expected Friday
behind the front.
Cool and wet weather will then continue for the weekend, with a
potential for heavy rain across southern and eastern Utah.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Oct 4, 2:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
332 PM MDT THU OCT 4 2018
UTZ001-002-006-007-042215-
Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
332 PM MDT THU OCT 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEBER...SOUTH CENTRAL CACHE...
EASTERN BOX ELDER...NORTHERN DAVIS AND WEST CENTRAL MORGAN COUNTIES
UNTIL 415 PM MDT...
At 331 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Hooper, or near Ogden...moving northeast at
35 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Ogden, Layton, Farmington, Brigham City, Morgan, Roy, Clearfield,
Kaysville, Syracuse, Clinton, North Ogden, South Ogden, Washington
Terrace, Riverdale, Hooper, South Weber, Perry, Willard,
Marriott-Slaterville and Uintah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4097 11236 4149 11233 4151 11174 4100 11159
TIME...MOT...LOC 2131Z 239DEG 29KT 4121 11207
NC
Flash Flood, Utah
- When
- October 4, 4:00 PM MST to 8:00 PM MST
- Where
- Utah County, 1.28 mi SE of Alpine to 1.22 mi SE of Alpine
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 40.436, -111.754
Heavy rain over the Quail Fire burn scar produced flash flooding, with the basements of two homes in Highland flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, October 4, 20181 death · 1 event
- Flash Flood and Flood in Kansas, October 4 to 9, 2018$2.5 million · 16 events
- Flash Flooding in Pennsylvania, October 4, 2018$43,000 · 9 events
- High Surf in Hawaii, October 4 to 5, 201812 events
- Flash Flood and Lightning Strike in Kentucky, October 4, 20181 injured · 3 events
- Hail and Damaging Winds in Colorado, October 4, 2018$6,000 · 1 in hail · 7 events
- Damaging Winds in Wyoming, October 4, 201852 kt wind · 4 events
- Flooding in Illinois, October 4 to 28, 20182 events
- Flash Flood and Debris Flow in Utah, October 4, 20182 events
- Flash Flood and Debris Flow in Colorado, October 4, 20182 events
- Damaging Wind and Heavy Rain in Texas, October 4, 201862 kt wind · 2 events
- Marine High Wind in Lake Michigan, October 4, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785232.